Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 173, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 25, 2008, 3:03 PM CDT for Barbour County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2008, 3:03 PM CDT (20:03 UTC)
- Expired
- Aug 25, 2008, 3:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Barbour County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 7:28 AM CDT | Tornado Watch | SPC | 13 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 252003
TORBMX
ALC005-252030-
/O.NEW.KBMX.TO.W.0173.080825T2003Z-080825T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT MON AUG 25 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
BARBOUR COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 330 PM CDT
* AT 259 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LOUISVILLE...OR 8
MILES NORTHEAST OF CLIO...MOVING NORTH AT 18 MPH.
* THE TORNADO WILL BE NEAR...
CLAYTON BY 320 PM CDT...
BARBOUR COUNTY PUBLIC LAKE DAM AND 9 MILES WEST OF WHITE OAK BY 330
PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
SOUTHEASTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3199 8551 3200 8544 3214 8535 3204 8512
3176 8544 3178 8559
TIME...MOT...LOC 2003Z 190DEG 16KT 3181 8551
$$
KSL1 follow-up statement
000
WWUS54 KBMX 252014
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT MON AUG 25 2008
ALC005-252030-
/O.CON.KBMX.TO.W.0173.000000T0000Z-080825T2030Z/
BARBOUR AL-
315 PM CDT MON AUG 25 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR NORTHERN
BARBOUR COUNTY...
AT 313 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO. THIS TORNADO WAS LOCATED NEAR CLAYTON...OR ABOUT 12 MILES
SOUTHEAST OF MIDWAY...MOVING NORTH AT 18 MPH.
THE TORNADO WILL BE NEAR...
BARBOUR COUNTY PUBLIC LAKE DAM BY 325 PM CDT...
COMER...7 MILES WEST OF BATESVILLE AND 8 MILES SOUTHWEST OF SPRING
HILL BY 330 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
SOUTHEASTERN ALABAMA.
LAT...LON 3199 8551 3200 8544 3214 8535 3204 8512
3176 8544 3178 8559
TIME...MOT...LOC 2015Z 190DEG 16KT 3193 8544
$$
KSLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 25, 12:41 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 25, 12:41 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1241 PM CDT MON AUG 25 2008 .UPDATE...FOR 18Z AVIATION. && .DISCUSSION... SIGNIFICANT BANDING STILL ONGOING ACROSS EASTERN ALABAMA. ENOUGH SHEAR EXITS TO CONTINUE A TORNADO THREAT FOR THE EASTERN HALF OF THE AREA. NO CHANGES TO THE TODAY SECTION OF THE FORECAST. && .AVIATION...18Z TAF DISCUSSION. HEAVY RAINFALL WILL CONTINUE ALONG AND NEAR THE INTERSTATE 65 CORRIDOR FOR THE NEXT COUPLE OF HOURS. THEN SOME LIGHTER VC TYPE CONDITIONS THROUGH THE REMAINDER OF THE EVENING. CEILINGS WILL RANGE FROM IFR TO MVFR THROUGHOUT THE TAF PERIOD. && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH IS IN EFFECT BETWEEN 7 AM MONDAY AND 7 AM TUESDAY FOR ALL AREAS. && 88
Hazardous weather outlook, Aug 25, 1:00 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT MON AUG 25 2008 ALZ011>015-017>050-261100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 AM CDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TORNADOES ARE POSSIBLE FOR AREAS GENERALLY NEAR AND EAST OF INTERSTATE 65 THROUGH 9 PM. FLASH FLOODING IS POSSIBLE ANYWHERE ACROSS CENTRAL ALABAMA THROUGH TONIGHT...AND ESPECIALLY FOR AREAS NEAR AND EAST OF INTERSTATE 65. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RISES ON CREEKS AND RIVERS DUE TO PERSISTANT RAINFALL MAY PRODUCE FLOODING OF SOME CREEKS AND RIVERS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TODAY. STEFKOVICH
In the hours before
Local storm report, Aug 25, 11:40 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM CDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG 4 S ONEONTA 33.89N 86.48W
08/25/2008 BLOUNT AL EMERGENCY MNGR
UNSPECIFIED DAMAGE REPORTED AT THE BOAT LAUNCH ON THE
NORTH END OF INLAND LAKE. POSSIBLE TORNADO.
&&
61Local storm report, Aug 25, 11:44 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TORNADO REMLAP 33.84N 86.61W
08/25/2008 BLOUNT AL LAW ENFORCEMENT
UNCONFIRMED TORNADO INLAND LAKE BOAT LAUNCH.
&&
10.5Local storm report, Aug 25, 12:41 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM TSTM WND DMG 4 NW CHALAFINNEE 33.59N 85.69W
08/25/2008 CLEBURNE AL TRAINED SPOTTER
POSSIBLE TORNADO. TREES DOWN ON SCENIC BYWAY WEST OF 431
BYPASS.
&&
KLSLocal storm report, Aug 25, 12:46 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG 6 E FORT MCCLELLAN 33.73N 85.69W
08/25/2008 CALHOUN AL LAW ENFORCEMENT
POSSIBLE TORNADO. SEVERAL HOUSES DAMAGED. NO INJURIES
REPORTED AT THIS TIME.
&&
KLSLocal storm report, Aug 25, 2:06 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
206 PM CDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM TORNADO TROY 31.81N 85.97W
08/25/2008 PIKE AL EMERGENCY MNGR
UNCONFIRMED TORNADO DAMAGE TROY STATE CAMPUS AND ON
NEEDMORE ROAD. REPORTED 0845
0943 AM FLASH FLOOD ALABASTER 33.23N 86.82W
08/25/2008 SHELBY AL AMATEUR RADIO
MEASURED 3INCH RECENT RAINFALL CAUSING STREET FLOODING
1058 AM FUNNEL CLOUD LINEVILLE 33.31N 85.75W
08/25/2008 CLAY AL EMERGENCY MNGR
FUNNEL CLOUD NEAR LINEVILLE
1102 AM TSTM WND DMG 6 N ODENVILLE 33.76N 86.38W
08/25/2008 ST. CLAIR AL PUBLIC
SEVERAL TREES WERE BLOWN DOWN ON AL-23 NEAR THE PRISON.
1125 AM TSTM WND DMG 4 S ONEONTA 33.89N 86.48W
08/25/2008 BLOUNT AL EMERGENCY MNGR
UNSPECIFIED DAMAGE REPORTED AT THE BOAT LAUNCH ON THE
NORTH END OF INLAND LAKE. POSSIBLE TORNADO.
1125 AM TORNADO REMLAP 33.84N 86.61W
08/25/2008 BLOUNT AL LAW ENFORCEMENT
UNCONFIRMED TORNADO INLAND LAKE BOAT LAUNCH.
1127 AM FLASH FLOOD TALLADEGA 33.43N 86.10W
08/25/2008 TALLADEGA AL EMERGENCY MNGR
JOHNSON AVE AT COOSA STREET, DOWNTOWN TALLADEGA.
1150 AM FLASH FLOOD BESSEMER 33.38N 86.96W
08/25/2008 JEFFERSON AL AMATEUR RADIO
MORGAN ROAD AND I-459. ROAD CLOSED. 2 FEET OF STANDING
WATER ON ROAD.
1150 AM FLASH FLOOD BESSEMER 33.38N 86.96W
08/25/2008 JEFFERSON AL AMATEUR RADIO
HWY 52, 1/2 MILE FROM BESSEMER RECEIVED 3 PLUS INCHES
RAINFALL AND WATER IS OVER ROAD.
1156 AM TSTM WND DMG 4 NW CHALAFINNEE 33.59N 85.69W
08/25/2008 CLEBURNE AL TRAINED SPOTTER
POSSIBLE TORNADO. TREES DOWN ON SCENIC BYWAY WEST OF 431
BYPASS.
&&
MROSELocal storm report, Aug 25, 2:24 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
224 PM CDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM TSTM WND DMG 5 NE DEARMANVILLE 33.68N 85.70W
08/25/2008 CALHOUN AL EMERGENCY MNGR
POSSIBLE TORNADO. SEVERAL RESIDENCES DAMAGED CHOCOLOCCO
WHITE PLAINS ROAD. TREES DOWN AND STRUCTURAL DAMAGE OVER
2 MILE STRETCH BETWEEN GRAND VIEW SUBDIVISON AND MOUTAIN
VIEW SUBDIVISION.
&&
KLSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:49 AM CDT | Tornado Warning | BMX | Dallas, Perry | 26 min |
| Aug 25, 6:06 AM CDT | Tornado Warning | BMX | Hale, Perry | 24 min |
| Aug 25, 6:27 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 4 hr |
| Aug 25, 7:05 AM CDT | Tornado Warning | BMX | Lowndes, Montgomery | 25 min |
| Aug 25, 7:40 AM CDT | Tornado Warning | BMX | Autauga, Lowndes, Montgomery | 35 min |
| Aug 25, 7:57 AM CDT | Tornado Warning | BMX | Bullock, Montgomery, Pike | 33 min |
| Aug 25, 7:57 AM CDT | Tornado Warning | BMX | Autauga, Elmore, Montgomery | 33 min |
| Aug 25, 8:12 AM CDT | Tornado Warning | BMX | Montgomery | 33 min |
| Aug 25, 8:16 AM CDT | Tornado Warning | BMX | Barbour | 29 min |
| Aug 25, 8:27 AM CDT | Tornado Warning | BMX | Chilton | 33 min |
| Aug 25, 8:44 AM CDT | Tornado Warning | BMX | Barbour, Bullock, Macon, Russell | 31 min |
| Aug 25, 8:47 AM CDT | Tornado Warning | BMX | Clay, Coosa, Tallapoosa | 28 min |
| Aug 25, 8:59 AM CDT | River Flood Warning | BMX | Montgomery | 3 days |
| Aug 25, 9:04 AM CDT | Tornado Warning | BMX | Chilton, Shelby | 26 min |
| Aug 25, 9:10 AM CDT | Tornado Warning | BMX | Clay, Talladega | 35 min |
| Aug 25, 9:12 AM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 33 min |
| Aug 25, 9:24 AM CDT | Flash Flood Warning | BMX | Bullock, Macon | 3 hr |
| Aug 25, 9:25 AM CDT | Tornado Warning | BMX | Chambers, Randolph | 35 min |
| Aug 25, 9:27 AM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
| Aug 25, 9:30 AM CDT | Tornado Warning | BMX | Jefferson, Shelby | 30 min |
| Aug 25, 9:33 AM CDT | Tornado Warning | BMX | Clay, Cleburne | 27 min |
| Aug 25, 9:36 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 39 min |
| Aug 25, 9:43 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Aug 25, 9:57 AM CDT | Tornado Warning | BMX | Cleburne, Randolph | 22 min |
| Aug 25, 10:49 AM CDT | Tornado Warning | BMX | Clay, Talladega | 26 min |
| Aug 25, 10:59 AM CDT | Flash Flood Warning | BMX | Montgomery | 3 hr |
| Aug 25, 11:03 AM CDT | Tornado Warning | BMX | Blount, St. Clair | 27 min |
| Aug 25, 11:31 AM CDT | Tornado Warning | BMX | Blount | 29 min |
| Aug 25, 11:55 AM CDT | Tornado Warning | BMX | Calhoun, Clay, Cleburne | 35 min |
| Aug 25, 11:57 AM CDT | Tornado Warning | BMX | Randolph | 33 min |
| Aug 25, 12:21 PM CDT | Flash Flood Warning | BMX | Coosa, Jefferson, Shelby | 4 hr |
| Aug 25, 12:30 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah | 30 min |
| Aug 25, 12:56 PM CDT | Tornado Warning | BMX | Cherokee, Etowah | 34 min |
| Aug 25, 1:30 PM CDT | Tornado Warning | BMX | Pike | 30 min |
| Aug 25, 2:28 PM CDT | Tornado Warning | BMX | Barbour | 32 min |
| Aug 25, 3:02 PM CDT | Tornado Warning | BMX | Bullock, Macon | 13 min |
| Aug 25, 5:45 PM CDT | Tornado Warning | BMX | Barbour, Bullock, Pike | 30 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.